Metronidazole associated seizures: a case report and review of the pharmacovigilance literature

Olayinka A. Ogundipe

Abstract


Seizures are a rare side-effect associated with the use of metronidazole. This report describes the case of an 83-year old patient with previous cerebral injury in whom new onset seizures were triggered soon after the commencement of treatment with metronidazole at conventional adult doses for Clostridium difficile-associated diarrhoea.

A brief review of the medical pharmacovigilance literature in relation to metronidazole and seizures is presented. Two causality assessment systems are applied to the index case report, to illustrate their potential use in supporting increased objectivity when reporting suspected ADRs in clinical practice.


Keywords


Metronidazole, Adverse drug reaction, Seizures, Causality, Adverse drug reaction reporting systems, Pharmacovigilance

Full Text:

PDF

References


Gouliouris T, Forsyth DR, Brown NM. Clostridium difficile-associated diarrhoea (CDAD): new and contentious issues. Age and Ageing. 2009;38:497-500.

Beloosesky Y, Grosman B, Marmelstein V, Grinblat J. Convulsions induced by metronidazole treatment for Clostridium difficile-associated disease in chronic renal failure. Am J Med Sci. 2000;319(5):338-9.

Ferroir JP, Corpechot C, Freudenreich A, Khalil A. Metronidazole-related polyneuritis, convulsive seizures, and cerebellar syndrome. Contribution of MRI. Rev Neurol (Paris). 200 Oct;165(10):828-30.

Kim KH, Choi JW, Lee JY et al. Two cases on metronidazole-induced encephalopathy. Korean J Gastroenterol. 2005 Mar;45(3):195-200.

British National Formulary. 65th ed. U. K.: published jointly by the British Medical Association and the Royal Pharmaceutical; 2013 March.

Halloran TJ. Convulsions associated with high cumulative doses of metronidazole. Drug Intell Clin Pharm. 1982 May;16(5):409. Drug Intell Clin Pharm. 1982;16(5):409.

Frytak S, Moertel CH, Childs DS. Neurologic toxicity associated with high-dose metronidazole therapy. Ann Intern Med. 1978;88:361–2.

Sopeña B, Fernández Rodríguez C, Ledo L, Rodríguez D. Convulsions induced by metronidazole chloroquine combination. Med Clin (Barc). 1990 Nov17;95(17):675.

Semel JD, Allen N. Seizures in patients simultaneously receiving theophylline and imipenem or ciprofloxacin or metronidazole. South Med J. 1991Apr;84(4):465-8.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30 (2):239–45. doi:10.1038/clpt.1981.154. PMID 7249508.

Busto U, Naranjo CA, Sellers EM: Comparison of two recently published algorithms to assess the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;29:236.

Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR: An algorithm for the operational assessment of adverse drug reactions. I. Background, description, and instructions for use. JAMA 242:623-632, 1979.

The Uppsala Monitoring Centre: Safeguarding patients. Pharmacovigilance, Definition. 2013. Available at: http://www.who-umc.org/DynPage.aspx?id=97224&mn1=7347&mn2=7252&mn3=7257. Accessed 30 January 2013.

The Uppsala Monitoring Centre: Safeguarding patients. The use of the WHO-UMC system for standardised case causality assessment. 2013. Available at http://www.who-umc.org/Graphics/24734.pdf. Accessed 30 January 2013.